Minnesota, 2019

Heavy Snow in Minnesota, March 9 to 10, 2019

March 9 to 10, 2019 · NWS ABR · 2 events in 2 counties and zones

A strong surface low pressure area moving across the central plains brought heavy snow to west central Minnesota. Snowfall amounts included, 7 inches at Wheaton and Browns Valley; 8 inches at Ortonville; and 12 inches 1 mile east of Artichoke.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moving across the central plains brought heavy snow to west central Minnesota. Snowfall amounts included, 7 inches at Wheaton and Browns Valley; 8 inches at Ortonville; and 12 inches 1 mile east of Artichoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 9, 5:28 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 9, 5:28 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
528 AM CST Sat Mar 9 2019

.SHORT TERM...(Today and Tonight)
Issued at 354 AM CST Sat Mar 9 2019

Slower exit to the heavier precipitation west of the Missouri River
this morning. Also reduced qpf by around 0.1in across the James
River Valley. This resulted in a snowfall drop of a little over an
inch. The largest change with this forecast has been southwest of
Aberdeen where warmer air has taken over and the heaviest
precipitation looks to miss. The 00Z ECMWF and some of the CAM
solutions ran with idea. Lyman County was changed to a Winter
Weather Advisory due to the lower snow amounts.

Although winds will become stronger this afternoon over that area,
temperatures hovering near freezing and less snow overall should
help to limit the potential for blowing snow. As for winds, I did
increase them slightly, especially for our southwestern counties
around 21Z. The impacts will likely be less in that area though,
given the lighter snow amounts. Will continue to monitor the latest
radar trends and update as needed.

.LONG TERM...(Sunday through Friday)
Issued at 354 AM CST Sat Mar 9 2019

The long term remains active, at least the first part of the long
term. Sunday and Monday should be dry under mid level ridging. But,
mid level low over Baja California ejects northeast into the region
Wednesday through Thursday. The models have actually come into
fairly good agreement on the movement/strength of this feature. An
initial wave ejects out across the Northern Plains on Tuesday, but
that appears to be mainly just a nuisance system with not too much
in the way of QPF. The more widespread event unfolds Wednesday
through Thursday. The airmass across the region ahead of the main
mid level low looks relatively mild on Wednesday. Therefore mostly
rain is expected. However, late Wednesday night and Thursday as the
system tracks across MN, colder air will advect in from the west.
The models are progging a trowal feature over eastern SD and western
MN Wednesday night. This might be the best opportunity for some
decent snow, provided that cold air gets into the system in time.
Once this storm moves out of the area on Thursday, conditions look
to settle down a bit with no significant systems expected through
the upcoming weekend. Meanwhile, other than mid week, temperatures
will average out below normal across the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 528 AM CST Sat Mar 9 2019

Worst conditions snow wise are over ABR, and moving toward ATY
early this morning. While there will be some brief improvement to
the steady snow and low vis near 1/2sm by mid morning, another
round of moderate snow (currently nearing MBG/PIR) will arrive
around 18Z at ABR and by mid afternoon at ATY. Expect IFR
conditions to temporary MVFR conditions to dominate the period.
Winds will increase this afternoon with gusts over 30kts possible
this afternoon at MBG/PIR, and from mid afternoon through early
evening at ABR, and late afternoon into tonight at ATY. Expect VFR
ceilings/vis to return to all but ATY by 09Z Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 7 AM CDT /6 AM MDT/ Sunday for
     SDZ003>006-009-010-015>018-034>037-051.

     Winter Storm Warning until 1 PM CDT Sunday for SDZ007-008-011-
     019>023.

     Winter Weather Advisory until 7 AM CDT /6 AM MDT/ Sunday for
     SDZ033-045-048.

MN...Winter Storm Warning until 1 PM CDT Sunday for MNZ039-046.

&&

SHORT TERM...KF
LONG TERM...TDK
AVIATION...KF
Hazardous weather outlook, Mar 9, 3:49 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
349 AM CST Sat Mar 9 2019

SDZ033-045-048-101000-
Stanley-Jones-Lyman-
349 AM CST Sat Mar 9 2019 /249 AM MST Sat Mar 9 2019/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

A couple of inches of additional snow can be expected through early
afternoon. A light glaze of freezing drizzle will also be possible
today. Strong winds gusting as high as 35 to 45 mph will likely
result in areas of blowing and drifting snow early this afternoon.
Travel may be impacted. See the latest forecast or Winter Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are looking into the potential for another storm around Tuesday
night through Wednesday night. Stay tuned, as this one could bring
rain, snow, or a wintry mix of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit snowfall reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

SDZ003-015-101000-
Corson-Dewey-
249 AM MST Sat Mar 9 2019

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

1 to 3 inches of additional snow can be expected through early
evening. Strong winds gusting as high as 35 to 40 mph will likely
result in areas of blowing and drifting snow early this afternoon.
Travel may be impacted. See the latest forecast or Winter Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are looking into the potential for another storm around Tuesday
night through Wednesday night. Stay tuned, as this one could bring
rain, snow, or a wintry mix of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit snowfall reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

SDZ004>006-009-010-016>018-034>037-051-101000-
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-Sully-
Hughes-Hyde-Hand-Buffalo-
349 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

3 to 7 inches of additional snow can be expected through this
evening. Strong winds gusting as high as 35 to 45 mph will likely
result in areas of blowing and drifting snow from mid afternoon
through this evening. Travel will likely be impacted. See the latest
forecast or Winter Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are looking into the potential for another storm around Tuesday
night through Wednesday night. Stay tuned, as this one could bring
rain, snow, or a wintry mix of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit snowfall reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

MNZ039-046-SDZ007-008-011-019>023-101000-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
349 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

6 to 12 inches of snow can be expected through tonight. Strong winds
gusting as high as 30 to 40 mph will likely result in areas of
blowing and drifting snow from late afternoon through tonight.
Travel will likely be impacted. See the latest forecast or Winter
Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds gusting 20 to 30 mph Sunday morning could result in area of
blowing and drifting snow. Travel may be impacted. See the latest
forecast or Winter Weather Message for further details.

We are looking into the potential for another storm around Tuesday
night through Wednesday night. Stay tuned, as this one could bring
rain, snow, or a wintry mix of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit snowfall reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

KF

In the hours before

Local storm report, Mar 9, 4:55 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
455 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     SNOW             3 NNW LITTLE EAGLE      45.73N 100.81W
03/09/2019  M2.3 INCH        CORSON             SD   BROADCAST MEDIA

            STILL SNOWING.

&&

KF
Local storm report, Mar 9, 6:51 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FREEZING RAIN    1 ESE CASTLEWOOD        44.72N 97.01W
03/09/2019  E0.00 INCH       HAMLIN             SD   PUBLIC

&&

KF
Local storm report, Mar 9, 7:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     SNOW             3 NNW LITTLE EAGLE      45.72N 100.82W
03/09/2019  M5.3 INCH        CORSON             SD   BROADCAST MEDIA

            STILL SNOWING.

&&

KF
Local storm report, Mar 9, 7:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 NE MINA               45.46N 98.73W
03/09/2019  M2.4 INCH        EDMUNDS            SD   COCORAHS

            0.26 INCHES OF LIQUID EQUIVALENT.

&&

RL
Local storm report, Mar 9, 7:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
723 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BRITTON                 45.79N 97.75W
03/09/2019  E2.0 INCH        MARSHALL           SD   CO-OP OBSERVER

            0.17 INCHES OF LIQUID EQUIVALENT.

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Traverse

When
March 9, 7:30 AM CST to March 10, 3:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Heavy Snow, Big Stone

When
March 9, 8:00 AM CST to March 10, 3:30 AM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812820, 812819.